Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Caribou, ME

August 15, 2002Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 15, 2002, 3:31 PM EDT for Aroostook County, Maine. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2002, 3:31 PM EDT (19:31 UTC)
Expired
Aug 15, 2002, 4:30 PM EDT
In force
59 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2002-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2002-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WUUS51 KCAR 151931
SVRCAR
MEC003-152030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EDT THU AUG 15 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 430 PM EDT

* AT 324 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM              
  BRIDGEWATER...SOUTHWEST TO NEAR PATTEN. THE STORMS WERE MOVING     
  NORTHEAST AT 20 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT...
    BRIDGEWATER...        MARS HILL...          EASTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4629 6838 4605 6803 4666 6728 4689 6760

GABRIC
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:00 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 15, 3:00 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EDT THU AUG 15 2002

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE WILL PRODCUE SCATTERED SHOWERS AND
THUNDERSTORMS OVER CENTRAL AND NORTHERN MAINE TONIGHT. SOME OF THE STORMS
WILL PRODUCE LOCALLY DAMAGING WIND...HEAVY RAIN AND HAIL. THEN A WEAK COLD
FRONT TO BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE
REGION ON FRIDAY. WEAK HIGH PRESSURE WILL PRODUCE A SUNNY DAY ON SATURDAY
WITH LESS HUMIDITY.

DISCUSSION...
WEAK SHORT WAVE SHOWING UP ON WATER VAPOR IMAGE ENTERING NW MAINE. THIS
FEATURE ALONG WITH DEEPER MOISTURE WILL PRODUCE QUITE A FEW SHOWERS/STORMS
OVE THE NORTH EARLY TONIGHT. WITH CAPES PUSHING 2000J EXPECT SOME OF THESE
WILL PULSE TO SEVERE LEVELS. ANOTHER WEAK SHORT MAY TRIGGER MORE NOCTURNAL
CONVECTION OVER NORTHERN/CENTRAL MAINE LATE TONIGHT. WEAK FRONT WILL ACT
ON WARM/HUMID AIRMASS ON FRI AND PRODUCE SCATTERED/SHOWERS STORMS...MAINLY
OVER THE DOWNEAST. SHORT RANGE MODELS BRING DRYER AIR INTO NORTHERN MAINE
FRI AFTERNOON WITH A DRY WEDGE DUE TO SUBSIDENCE OVER THE AREA ON SAT.
THIS WILL PRODUCE A BRIGHT...WARM AND SOMEWHAT LESS HUMID DAY ON SAT. 12Z
AVN AGRESS WITH 00Z ENSEMBLE IN BRING A DECENT COLD FRONT TO NW MAINE SUN
EVENING WHICH WILL CROSS THE ENTIRE AREA SUN NIGHT. THIS SHOULD BE
ACCOMPANIED BY A LINE OF THUNDERSTORMS. THEN DRY AND COOLER WEATHER IN
STORE FOR AT LEAST THE FIRST HALF OF NEXT WEEK.

WILL GNERALLY GO ON HIGHER SIDE OF GUIDANCE TEMPERATURES THROUGH SUN AS
ANY COOLING WILL BE MARGINAL AT BEST. AVN MOS CAPTURES COOLING NEXT WEEK.
WILL TREND POPS HIGHER TONIGHT OVER THE N. SCATTERED TYPE POPS LOOK GOOD
ON FRI.

COASTAL WATERS: SEAS INCREASING INTO THE 3-5 FT RANGE TRIGGERED SCA THROUGH
TNGT. OTHERWISE FOG WILL CONT INTO FRI AS WELL.

.CAR...SCA.

GABRIC

In the hours before

Special weather statement, Aug 15, 2:31 PM EDT, 1 hour before
MEZ010-151915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
231 PM EDT THU AUG 15 2002

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 225 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 8 MILES WEST OF BLANCHARD. THE STORM WAS MOVING EAST
AT 15 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
    BLANCHARD...          MONSON...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4530 6988 4518 6970 4531 6926 4552 6947

APFFEL
NNNN
Special weather statement, Aug 15, 3:20 PM EDT, 11 minutes before
MEZ005-152000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
320 PM EDT THU AUG 15 2002

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...

AT 319 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 7 MILES NORTHWEST OF STACYVILLE. THE STORM
WAS MOVING EAST AT 5 TO 10 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 400 PM EDT INCLUDE...
    STACYVILLE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4585 6871 4584 6845 4608 6847 4607 6873

FITZSIMMONS
NNNN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:43 PM EDTSevere Thunderstorm WarningCARAroostook47 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.